Strong Wind, Jackson
- When
- April 5, 2:00 AM CST to 11:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong south to southwest winds gusted from 40 to 50 mph ahead of a cold front. The strong gusts over 40 mph were confined to areas from Cairo north to Carbondale and Mount Vernon, generally along and west of Interstate 57.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south to southwest winds gusted from 40 to 50 mph ahead of a cold front. The strong gusts over 40 mph were confined to areas from Cairo north to Carbondale and Mount Vernon, generally along and west of Interstate 57. The peak measured wind gust at the Carbondale airport was 46 mph. The highest gust at the Mount Vernon airport was 47 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 10:16 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1116 PM CDT Tue Apr 4 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 226 PM CDT Tue Apr 4 2023
Primary challenge resides with severe thunderstorm potential tonight
through Wednesday. Concern for some flooding concerns exist as well,
particularly over west Kentucky on Wednesday.
Current surface analysis reveals a 992mb low over southwest Kansas.
500mb pattern shows a deepening trough across the Rockies and a
downstream ridge from the Mississippi Valley to the East Coast. As
this trough gradually ejects eastward, a 110-130 kt mid-level jet
max will lift northeast from Kansas into Wisconsin through
Wednesday. At the same time, the surface low will deepen as it moves
northeast to near the WI/MI border by 12z Wednesday.
We currently have a strong CAP across the region, which will inhibit
convective development through much of the evening. Most of the 12z
CAMs develop convection near the OK/AR border into southwest MO by
early this evening and propagate it northeast towards our southeast
MO counties by late evening/early overnight. Storm mode may be
supercellular at first and morph into clusters or line segments.
Environment certainly would support severe with moist boundary
layer, strong shear/effective SRH, and decent mid level lapse rates.
HREF CAPE looks to be around 1000 J/kg across the Ozark Foothills as
well, decreasing the further east you go into southern Illinois.
There is a lot of uncertainty with placement though and whether the
convection moves through SEMO into S IL overnight or stays primarily
just northwest of our cwa and barely clips the Perryville/Mt Vernon
IL corridor. Rather high confidence that it should remain largely
dry south of the Ohio River through 12z though.
Wednesday's severe threat hinges on the evolution of the overnight
convection and how it plays out through the morning hours. The ECMWF
is one of the most aggressive bringing a squall line through the
entire region by 17z, which would likely lower our severe potential
for the afternoon. However, if convection remains primarily north of
the Ohio River through 17z, it would allow greater instability to
develop across west KY (possibly into SWIN). The HREF mean surface
CAPE depicts this with surface CAPE on the order of 1000-1500 J/kg.
Several of the CAMs develop linear convection by mid-late afternoon
across our west KY counties. This may end up being our main show
with this event, but will be dependent on how convection evolves
beforehand. The surface and 850mb winds back more during this time
though, so damaging winds appear to be the highest threat with this
round. Can't rule out a tornado, but that concern looks much lower
than it would be with the overnight convection.
The slower timing of the frontal boundary means a greater chance for
repeat rounds of storms and flooding potential. WPC continues a
slight risk ERO across west Kentucky for Wednesday. Widespread
amounts of 0.75" to 1.5" are expected, but certainly could see some
swaths of 2" or localized more.
We have also issued a Wind Advisory for late tonight through
Wednesday for strong gradient winds. Soundings indicate decent
potential for stronger winds aloft to mix down to the surface,
particularly during the morning and early afternoon. NBM/CONSHORT
guidance both suggest wind gusts of 40 mph are possible.
.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue Apr 4 2023
Showers and possibly a few thunderstorms may linger through
Thursday morning in the southern Pennyrile region of west
Kentucky, otherwise, the extended portion of this forecast is
effectively dry.
Southwest flow aloft over the Quad State will gradually weaken
Thursday and become westerly Friday, while surface high pressure
centered over the Great Lakes will dominate the low-levels. A
series of minor disturbances will stream eastward across the Quad
State over the weekend, but they will be moisture-starved and
should not produce any precipitation. As we head into next week,
there is a strong consensus amongst the 12Z guidance that an
upper-level ridge will build overhead, while south winds develop
at the surface.
We have some remnant small PoPs from the NBM Sunday night into
Monday. These appear to be associated with a stronger storm system
the 00Z ECMWF had diving southeast through the region. The
subsequent 12Z ECMWF run keeps this energy up in Canada, similar
to the other medium-range guidance. We left the small PoPs for
now, but we did remove the thunder mention for Monday afternoon.
High temperatures will be well below normal with the entire area
below 60 on Thursday. A warming trend is then forecast through next
Tuesday. The entire area should climb up to near normal Saturday
and then above normal Sunday through Tuesday when 70s are forecast.
Some locations may approach 80 next Tuesday. Low temperatures
will start out near normal Thursday night and Friday night and
then climb well above normal as we head into next week.
&&
.AVIATION...
Issued at 1049 PM CDT Tue Apr 4 2023
An approaching cold front will bring increasing coverage of
showers and thunderstorms to the region from west to east late
tonight into Wednesday. Most of the activity tonight should be
confined to after midnight across portions of southeast Missouri
and southern Illinois. The heightened shower and thunderstorm
potential progresses from southeast Missouri and southern Illinois
during the morning and into southwest Indiana and western Kentucky
during the afternoon. VFR conditions should prevail, while brief
reductions to MVFR/IFR conditions are possible with thunderstorm
activity. South winds should average 15 to 20 knots with some
gusts into the 20s tonight and 30s on Wednesday. Stronger gusts
are possible from strong/severe storms. Expect improving
conditions later Wednesday afternoon and evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 4 AM to 4 PM CDT Wednesday for ILZ075>078-
080>094.
MO...Wind Advisory from 4 AM to 4 PM CDT Wednesday for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory from 4 AM CDT /5 AM EDT/ to 4 PM CDT /5 PM EDT/
Wednesday for INZ081-082-085>088.
KY...Wind Advisory from 4 AM to 4 PM CDT Wednesday for KYZ001>022.
&&
UPDATE...RJP
SHORT TERM...SP
LONG TERM...DRS
AVIATION...KCHazardous Weather Outlook National Weather Service Paducah KY 236 PM CDT Tue Apr 4 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 236 PM CDT Tue Apr 4 2023 /336 PM EDT Tue Apr 4 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible late this evening through the night, mainly across southeast Missouri and southern Illinois. A few of these storms may become severe posing a damaging wind or tornado threat. Strong gradient winds will develop after 3 AM over southeast Missouri and southern Illinois. Wind gusts up to 40 mph are possible. Please refer to the Wind Advisory for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms continue through the day Wednesday. Some of these storms may be severe with damaging winds the primary severe weather hazard. Localized flooding issues may develop Wednesday through Wednesday night in areas of thunderstorms and training heavy rain. Strong gradient winds are expected Wednesday. Wind gusts up to 40 mph are possible. Please refer to the Wind Advisory for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight through Wednesday. SP/DRS
Special Weather Statement
National Weather Service Paducah KY
150 AM CDT Wed Apr 5 2023
MOZ100-107-108-050730-
Carter MO-Wayne MO-Ripley MO-
150 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Carter, Ripley and
Wayne Counties through 230 AM CDT...
At 148 AM CDT, Doppler radar was tracking a cluster of strong storms
from near Wilderness, MO to just north of Ellsinore, moving
northeast at 50 mph. A severe thunderstorms is located near Couch,
MO and moving northeast at 50 mph. These storms are intensifying and
severe weather may develop with these storms through 230 am.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hunter around 200 AM CDT.
Ellsinore around 205 AM CDT.
Other locations in the path of this storm include Williamsville,
Greenville and Shook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Missouri.
&&
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9079
3727 9073 3727 9055 3732 9055 3731 9022
3709 9022 3708 9011 3704 9011 3704 9015
3694 9022 3692 9068 3668 9063 3668 9059
3650 9058 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 0649Z 238DEG 50KT 3682 9102
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JGGThe national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086775, 1086776, 1086777, 1086778, 1086779, 1086780.